Nebraska, 2022

High Wind in Nebraska, April 30, 2022

April 30, 2022 · NWS GID · 24 events in 24 counties and zones

It was a fitting end to the month of April in South Central Nebraska, with one final High Wind event to cap off what was in fact the area's windiest April since 1951 (per analysis of Grand Island airport data). During the overnight hours leading into this Saturday morning, an area of surface low pressure deepened over northeastern Nebraska, driven by strengthening mid-level low pressure…

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

It was a fitting end to the month of April in South Central Nebraska, with one final High Wind event to cap off what was in fact the area's windiest April since 1951 (per analysis of Grand Island airport data). During the overnight hours leading into this Saturday morning, an area of surface low pressure deepened over northeastern Nebraska, driven by strengthening mid-level low pressure developing at the base of a trough axis crossing portions of the Central Plains. As a result, a strong surface cold front raced across South Central Nebraska, ushering in strong northwesterly winds. Higher wind gusts already started developing in the pre-dawn hours, including 56 MPH just after 3 a.m. CDT at the Ord Airport. Strong pressure rises and cold air advection in the wake of this surface low and cold front focused the strongest gusts mainly during the morning to midday hours in most places, but west-northwest portions of the area continued enduring intense gusts well into the afternoon. The highest official measured wind gust of the day was 65 MPH, just before 9:30 a.m. CDT at the Ord airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Apr 30, 3:18 AM CST, 42 minutes earlier.

Area forecast discussion, Apr 30, 3:18 AM CST, 42 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
418 AM CDT Sat Apr 30 2022

.DISCUSSION...(Today through Friday)
Issued at 338 AM CDT Sat Apr 30 2022

The main feature impacting weather across the area today is the
area of low pressure continuing east northeast into Iowa today and
toward the Great Lakes Sunday. Wrap around moisture on the
backside of this low is producing beneficial rainfall to much of
the outlook area this morning. Very tight pressure gradients are
present as well, with a High Wind Warning in effect for the entire
area with widespread gusts to 60 mph expected through much of the
day. Rain will diminish late this morning through the afternoon
from southwest to northeast today, and the winds will start to
diminish this evening and overnight. High temperatures will be in
the 50s across most of south central Nebraska and in the 60s
across north central Kansas.

Sunday will see the area in between two weather systems, the one
that recently exited the area and another moving into the Rocky
Mountain area. Highs will warm into the 60s in south central
Nebraska and the 70s in north central Kansas. Winds will switch to
the east and southeast in the afternoon, and there may be a very
brief period of RH values as low as 25 percent in portions of
north central Kansas, particularly in areas that do not see any
rain Saturday. However, winds are expected to be light enough to
not warrant any products.

Sunday night into Monday, the system that was over the Rockies
will move east into our area. This will bring rain and isolated
thunderstorms to portions of Nebraska and Kansas. It is possible
that much of the area may receive up to an inch of rain over a 24
hour period with this storm. Most of the model guidance keeps the
severe weather potential south of the CWA at this time. This
system will gradually exit to the east early Tuesday morning. This
will be the beginning of a cooler and potentially wetter pattern,
with rain and isolated thunderstorm chances again Wednesday through
much of the remainder of the week.

&&

.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Sunday)
Issued at 1228 AM CDT Sat Apr 30 2022

Winds out of the west/northwest will increase during the early
morning hours today, and by sunrise, gusts in the 40 to 50 kt
range are expected at both KEAR and KGRI. The wind sensor at KEAR
is still unavailable, and the FAA has informed us that a NOTAM has
been sent regarding that. Rain and low CIGS are expected as well
during the early morning hours, through the 12Z to 15Z time frame
at least. CIGS and visibility during this time will be MVFR
category with visibility possibly down to 4SM at times. Rain
should taper off late this morning, with VFR CIGS returning this
afternoon. As surface winds begin to diminish this evening, LLWS
will likely be a factor toward the end of the TAF period at KEAR
and KGRI as winds just 1500 to 2000 feet off the ground will still
be over 65 kts.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...High Wind Warning until 1 AM CDT Sunday for NEZ039>041-046>049-
     060>064-072>077-082>087.

KS...High Wind Warning until 1 AM CDT Sunday for KSZ005>007-017>019.

&&

DISCUSSION...Hickford
AVIATION...Hickford
Hazardous weather outlook, Apr 30, 2:07 AM CST, 1 hour 53 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
307 AM CDT Sat Apr 30 2022

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
010900-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
307 AM CDT Sat Apr 30 2022

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Today and Tonight.

Rain will continue across much of the outlook area today,
especially this morning. Additionally, a High Wind Warning is in
effect for the entire outlook area until 1 AM CDT Sunday morning.
Sustained wind speeds of 30 to 40 MPH are likely today,
accompanied by gusts of 60 MPH. A few gusts may be even stronger.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Additional chances for thunderstorms enter the picture Sunday
night after midnight, Monday and Monday evening, and again
Wednesday afternoon and night, and also Thursday afternoon and
evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not necessary, but any reports of rainfall
amounts are appreciated.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Local storm report, Apr 29, 10:06 PM CST, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1106 PM CDT FRI APR 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND DMG     2 WSW SHELTON           40.77N 98.76W
04/29/2022                   BUFFALO            NE   NEWSPAPER

            UPDATED TO PREVIOUS TSTM WND DMG REPORT FROM
            2 WSW SHELTON. RAILROAD COMMUNICATIONS
            STATED 15 CARS WERE DERAILED ON WESTBOUND
            TRACK, CAUSING TRAIN TRAFFIC ON BOTH LINES
            TO BE STOPPED. TIME ESTIMATED FROM RADAR.

&&

ADP
Local storm report, Apr 30, 3:16 AM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
416 AM CDT SAT APR 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 AM     NON-TSTM WND GST ORD AIRPORT             41.62N 98.95W
04/30/2022  M56 MPH          VALLEY             NE   ASOS

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 high wind. Local standard time, as filed.

High Wind, Valley

When
April 30, 4:00 AM CST to 2:00 PM CST
Where
Valley forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
41.567, -98.982 (the zone’s center; the record gives no point)

Along with periods of sustained northwesterly speeds near 40 MPH, stronger gusts also occurred. The peak measured gust by the Ord Airport ASOS was 65 MPH, at 9:22 AM CDT.

High Wind, Greeley

When
April 30, 4:00 AM CST to 2:00 PM CST
Where
Greeley forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
ASOS
Coordinates
41.567, -98.521 (the zone’s center; the record gives no point)

Along with periods of sustained northwesterly speeds near 40 MPH, stronger gusts also likely occurred, based on surrounding area observations.

High Wind, Sherman

When
April 30, 5:00 AM CST to 2:00 PM CST
Where
Sherman forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
ASOS
Coordinates
41.221, -98.976 (the zone’s center; the record gives no point)

Along with periods of sustained northwesterly speeds near 40 MPH, stronger gusts also likely occurred, based on surrounding area observations.

High Wind, Howard

When
April 30, 5:00 AM CST to 2:00 PM CST
Where
Howard forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
ASOS
Coordinates
41.220, -98.517 (the zone’s center; the record gives no point)

Along with periods of sustained northwesterly speeds near 40 MPH, stronger gusts also likely occurred, based on surrounding area observations.

High Wind, Nance

When
April 30, 5:00 AM CST to 2:00 PM CST
Where
Nance forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
AWOS
Coordinates
41.397, -97.992 (the zone’s center; the record gives no point)

Along with periods of sustained northwesterly speeds near 40 MPH, stronger gusts also likely occurred, based on surrounding area observations.

High Wind, Merrick

When
April 30, 5:00 AM CST to 2:00 PM CST
Where
Merrick forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
AWOS
Coordinates
41.170, -98.038 (the zone’s center; the record gives no point)

Along with periods of sustained northwesterly speeds near 40 MPH, stronger gusts also likely occurred, based on surrounding area observations.

High Wind, Polk

When
April 30, 7:00 AM CST to 11:00 AM CST
Where
Polk forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
AWOS
Coordinates
41.187, -97.568 (the zone’s center; the record gives no point)

Along with periods of sustained northwesterly speeds near 40 MPH, stronger gusts also likely occurred, based on surrounding area observations.

High Wind, Buffalo

When
April 30, 7:00 AM CST to 2:00 PM CST
Where
Buffalo forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
ASOS
Coordinates
40.855, -99.075 (the zone’s center; the record gives no point)

Along with periods of sustained northwesterly speeds near 40 MPH, stronger gusts also likely occurred, based on surrounding area observations.

High Wind, Hamilton

When
April 30, 7:00 AM CST to 11:00 AM CST
Where
Hamilton forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
ASOS
Coordinates
40.874, -98.023 (the zone’s center; the record gives no point)

Along with periods of sustained northwesterly speeds near 40 MPH, stronger gusts also likely occurred, based on surrounding area observations.

High Wind, Furnas

When
April 30, 7:00 AM CST to 2:00 PM CST
Where
Furnas forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
ASOS
Coordinates
40.177, -99.912 (the zone’s center; the record gives no point)

Along with periods of sustained northwesterly speeds near 40 MPH, stronger gusts also likely occurred, based on surrounding area observations.

High Wind, Hall

When
April 30, 7:00 AM CST to 11:00 AM CST
Where
Hall forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
40.873, -98.502 (the zone’s center; the record gives no point)

Along with periods of sustained northwesterly speeds near 40 MPH, stronger gusts also occurred. The peak measured gust by the Grand Island Central Nebraska Regional Airport ASOS was 64 MPH, at 10:39 AM CDT.

High Wind, Adams

When
April 30, 7:00 AM CST to 11:00 AM CST
Where
Adams forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
40.525, -98.501 (the zone’s center; the record gives no point)

Along with periods of sustained northwesterly speeds near 40 MPH, stronger gusts also occurred. The peak measured gust by the Hastings Airport ASOS was 61 MPH, at 10:16 AM CDT.

High Wind, Dawson

When
April 30, 7:00 AM CST to 2:00 PM CST
Where
Dawson forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
40.870, -99.820 (the zone’s center; the record gives no point)

Along with periods of sustained northwesterly speeds near 40 MPH, stronger gusts also occurred. The peak measured gust a mesonet station located one mile north-northeast of Cozad was 61 MPH, at 11:56 AM CDT.

High Wind, Kearney

When
April 30, 7:00 AM CST to 11:00 AM CST
Where
Kearney forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
40.507, -98.948 (the zone’s center; the record gives no point)

Along with periods of sustained northwesterly speeds near 40 MPH, stronger gusts also occurred. The peak measured gust a mesonet station located two miles north-northeast of Norman was 61 MPH, at 9:47 AM CDT.

High Wind, Clay

When
April 30, 7:00 AM CST to 11:00 AM CST
Where
Clay forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
40.524, -98.051 (the zone’s center; the record gives no point)

Along with periods of sustained northwesterly speeds near 40 MPH, stronger gusts also occurred. The peak measured gust a mesonet station located one mile south of Sutton was 58 MPH, at 10:54 AM CDT.

High Wind, Fillmore

When
April 30, 7:00 AM CST to 11:00 AM CST
Where
Fillmore forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
40.525, -97.596 (the zone’s center; the record gives no point)

Along with periods of sustained northwesterly speeds near 40 MPH, stronger gusts also occurred. The peak measured gust a mesonet station located three miles northwest of Fairmont was 58 MPH, at 10:31 AM CDT.

High Wind, Gosper

When
April 30, 7:00 AM CST to 2:00 PM CST
Where
Gosper forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Mesonet
Coordinates
40.515, -99.831 (the zone’s center; the record gives no point)

Along with periods of sustained northwesterly speeds near 40 MPH, stronger gusts also likely occurred, based on surrounding area observations.

High Wind, Phelps

When
April 30, 7:00 AM CST to 2:00 PM CST
Where
Phelps forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Mesonet
Coordinates
40.511, -99.414 (the zone’s center; the record gives no point)

Along with periods of sustained northwesterly speeds near 40 MPH, stronger gusts also likely occurred, based on surrounding area observations.

High Wind, York

When
April 30, 7:00 AM CST to 11:00 AM CST
Where
York forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Mesonet
Coordinates
40.873, -97.597 (the zone’s center; the record gives no point)

Along with periods of sustained northwesterly speeds near 40 MPH, stronger gusts also likely occurred, based on surrounding area observations.

High Wind, Harlan

When
April 30, 7:00 AM CST to 2:00 PM CST
Where
Harlan forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Mesonet
Coordinates
40.177, -99.405 (the zone’s center; the record gives no point)

Along with periods of sustained northwesterly speeds near 40 MPH, stronger gusts also likely occurred, based on surrounding area observations.

High Wind, Franklin

When
April 30, 7:00 AM CST to 11:00 AM CST
Where
Franklin forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Mesonet
Coordinates
40.176, -98.953 (the zone’s center; the record gives no point)

Along with periods of sustained northwesterly speeds near 40 MPH, stronger gusts also likely occurred, based on surrounding area observations.

High Wind, Webster

When
April 30, 7:00 AM CST to 11:00 AM CST
Where
Webster forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
ASOS
Coordinates
40.176, -98.500 (the zone’s center; the record gives no point)

Along with periodic periods of sustained speeds near 40 MPH, stronger gusts also likely occurred, based on surrounding area observations.

High Wind, Nuckolls

When
April 30, 7:00 AM CST to 11:00 AM CST
Where
Nuckolls forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Mesonet
Coordinates
40.176, -98.047 (the zone’s center; the record gives no point)

Along with periods of sustained northwesterly speeds near 40 MPH, stronger gusts also likely occurred, based on surrounding area observations.

High Wind, Thayer

When
April 30, 7:00 AM CST to 11:00 AM CST
Where
Thayer forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Mesonet
Coordinates
40.176, -97.595 (the zone’s center; the record gives no point)

Along with periods of sustained northwesterly speeds near 40 MPH, stronger gusts also likely occurred, based on surrounding area observations.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1011983, 1011984, 1011985, 1011986, 1011987, 1011988, 1011989, 1011990, 1011991, 1011992, 1011993, 1011994, 1011995, 1011996, 1011997, 1011998, 1011999, 1012000, 1012001, 1021302, 1021303, 1021304, 1021305, 1021306.